Liraglutide affects beta-blockade for preventing variceal bleeding

A case series of 18 patients with cirrhosis indicated that adding a glucagon-like peptide-1 receptor agonist to a beta-blocker was associated with an increase in heart rate.


Use of a glucagon-like peptide-1 (GLP-1) receptor agonist was associated with increased heart rate in patients with cirrhosis receiving a beta-blocker to prevent variceal bleeding, according to a recent case report.

The report, published as a letter by Annals of Internal Medicine on May 26, included 18 consecutive patients with cirrhosis who were receiving propranolol to prevent variceal bleeding and then had liraglutide added to treat their uncontrolled type 2 diabetes. During initial treatment with propranolol, all patients had achieved a target heart rate (median, 62 beats/min). However, after three months of combined treatment, the median heart rate had increased to 88 beats/min and it remained relatively stable despite increases in the propranolol dose. One patient had acute variceal bleeding, one had paroxysmal supraventricular tachycardia, and one had persistent atrial fibrillation. The remaining 15 underwent elective variceal endoscopic band ligation.

The study authors said that they found no previous literature about concomitant use of beta-blockers and GLP-1 receptor agonists in patients with cirrhosis and diabetes. “Our findings suggest an interaction between propranolol and liraglutide that results in an escape from beta-adrenergic receptor blockade,” they wrote. However, the results do not prove whether use of propranolol and liraglutide together is associated with worse outcomes in these patients, and it's uncertain whether the effects would be consistent across the classes of the studied drugs, the authors said.